With so many of my clients on the pill, I wanted to share some important facts on the pill and the effects it has on the skin.

The Pill and Acne

Many of my clients are recommended by their GP to go on the pill as it can have a positive impact on acne and breakouts. The pill contains estrogen and progestin (a synthetic form of progesterone) which when taken reduce the male sex hormones androgens including testosterone in the blood stream. Testosterone increases the sebum (oil) production in the skin and can cause breakouts, so by taking the pill, this offsets the high testosterone levels and improves the acne skin condition. Results can be seen as quickly as a few weeks.

The Gut .. Not Hormones

Not all of my clients see a positive effect on their skin from the pill. Sometimes my clients have discovered after further in depth testing that other issues were at play causing their acne such as digestive and gut related issues. I have seen some phenomenal results whereby correcting these gut related issues, the skin corrected without any usage of the pill.

AHA Bliss Point

I have also found that when a client can find their skin "AHA bliss point" they are able to clear the majority if not all of their acne even though there may be underlying hormonal issues at play.
The theory is, even though the testosterone is producing more oil within the pore, if we can assist that pore in keeping clean and clear and free of oil buildup we are able to prevent the sticky oily plugs from clogging the pore and moving through the 4 stages of the life cycle of the acne spot. AHA's dissolve the intercellular glue that binds dead skin cells together. If we find the right dose of AHA's for the individuals pore needs, then we enable that excess oil to flow freely out onto the surface of the skin. Yes they might get an oily shine, but the pores will be clear.

Coming Off the Pill
Many of my clients freak out at the thought of coming off the pill. But with the above AHA bliss point in mind, one can feel comfortable in the fact that they are doing all they can to keep their pores clear and free of oil plugs. When coming off the pill, I recommend consulting with a skin care professional who can put you on a skin care routine to ensure your pores are already well prepped for the possible increase in androgen levels.

Side Effects To Be Aware Of On The Pill

One common side effect that everyone needs to know about is the possibility of getting melasma which is a dermal pigmentation commonly caused from taking the pill. There is no concrete evidence as to the exact link between the pill and melasma and why some get it and some don't. The theory is that melasma skins are more estrogen responsive.

Melasma can appear in a symmetrical pattern on the face and upper lip.

The best way to avoid melasma is the wear a mineral sunscreen daily, avoid prolonged sun exposure and wear a hat when possible. Unfortunately melasma can appear at any time and is difficult to treat. This hormonal pigmentation is also common throughout pregnancy.

Have a question about this topic?  

What are your thoughts on the Pill? Has the Pill helped you with your acne?

 

X Happy Skin Days, Sarah Wilkinson, Skin Matrix